Tuesday, September 29, 2009

Tylenol: the friendly neighborhood drug. A common painkiller may put you at risk for acute liver toxicity

Tylenol is easy to take for simple aches, pains, fever and headaches. It is safer on the stomach versus aspirin and ibuprofen. It doesn’t cause water retention like Advil can. Ibuprofen is the main ingredient in Advil. Acetaminophen (ACET) is the main ingredient in Tylenol.

ACET is combined with allergy and cold medication and a few prescription pain meds. When taking over the counter Tylenol, be careful not to mix it with other meds that contain ACET. If you take Tylenol and later on take a med that is mixed with ACET, you have inadvertently overdosed.

Why liver damage? ACET is absorbed through the gastrointestinal tract after which it enters the bloodstream. Later, the blood filters through the liver where the drug is metabolized resulting in a small amount of a harmful by-product which is excreted in urine.

When Tylenol is taken in recommended doses, the liver can safely break down the components and remove the by-product. However, when the liver needs to metabolize high levels of ACET, too much of the toxic by-product is made therefore harming the liver cells. Very high levels can cause cellular death.

If you don’t get relief of symptoms after taking the recommend dose of Tylenol and you take more before the allotted time, you have overdosed. People think of OD causing imminent death. Not always the case. ACET related liver toxicity can take time before noticing symptoms.

The risks of ACET related liver damage are very serious and unfortunately, the public is unaware of these dangers. Pay attention and read the labels. If you take prescription meds, find out from your provider if ACET is a component.

Few more important items: high fat diet, poor diet, alcohol intake, lack of exercise all hasten liver health. Be kind to your liver. You need it to live.

Good health,
Trisha M. Pacenti RN, BSN
http://www.nurseinsagent.com/